Skip to main content

South Valley Journal

Riverton’s police respond to a single mother in recovery from opiates who slipped

Jan 18, 2021 03:07PM ● By Kirk Bradford

By Kirk Bradford | [email protected]

In the world of recovery from addiction, many find themselves attending 12-step meetings and groups. 

Those who attend usually refer to themselves as in “recovery.” When a member has a break in sobriety but returns to recovery, the slang for it is to have a “slip.” If someone returns completely to active addiction, it’s considered a relapse. The initial slip is considered by many the most dangerous period for someone because it’s when they are the most vulnerable for overdose.   

“The mayor and I have talked a lot about bringing in some of our officers at these meetings so you can meet them and kind of interact with them,” Riverton Chief Don Hutson said. “We had an event that happened recently which really highlights a program that we are really proud of in the Riverton Police Department.”

Hutson introduced officers Whitney Van Pelt and Jonathan Perry. They currently work the afternoon shift in Riverton. Hutson said it’s a very busy time of the day they typically work. 

“Now, the program I referred to is called Naloxone,” Hutson said. “If you are not familiar with what it is, when I was at the Unified Fire Department several years ago. Dr. Jenifer Plum became an activist associated with Naloxone. Unfortunately, she had a brother who succumbed to an opioid overdose by accident. After this event, she became extremely passionate about what we can do, what kind of program we can do to try to prevent those unfortunate accidents. And frankly, I have to say they are accidents, they are people who are trying to recover from a hopeless addiction, and they end up relapsing occasionally, and they are accustomed to a certain level of opiate use. They amount they were using when they were previously addicted is what they think they did to achieve the accustomed high.” 

Among the many rapid effects that opioids have on the body, one is particularly lethal which is breathing. 

“Opioids kill people by slowing the rate of breathing and the depth of breathing,” said medical toxicologist and emergency physician Andrew Stolbach of Johns Hopkins University School of Medicine. Breathing delivers fresh oxygen to the body’s cells and eliminates carbon dioxide. Opioids can interfere with that life-sustaining process in multiple, dangerous ways.

When a person enters recovery and abstains for a period of time from opioids, even one small slipup can be deadly when the same number of opioids is used from before. The body no longer possesses the tolerance it had built up to the drugs therefore causing an accidental overdose. 

“It’s not intentional,” Hutson said. “They aren’t people trying to commit suicide. It’s an accident. For years now, firefighters and paramedics have carried the medication Naloxone. It is an opiate antagonist or sometimes referred to as an opiate blocker.”

Naloxone is a medication designed to rapidly reverse opioid overdose. It is an opioid antagonist—meaning that it binds to opioid receptors while knocking any opiates off of them and can reverse and block the effects of other opioids. It can very quickly restore normal respiration to a person whose breathing has slowed or stopped as a result of overdosing with heroin or prescription opioid pain medications.

Naloxone is an extremely safe medication that only has a noticeable effect in people with opioids in their systems. Naloxone can (but does not always) cause withdrawal symptoms, which may be uncomfortable but are not life-threatening where on the other hand, opioid overdose is extremely life-threatening. 

“Now this isn’t a slam on paramedics or firefighters, but it’s very common for police officers to arrive to a scene that needs medical attention much sooner than them,” Hutson said. “They have carried Naloxone for years, where police officers would arrive and have to wait. So, our program gave our police officers the ability to administer Naloxone when needed. The really nice part about it, the medication is benign. Meaning, if you’re not sure if somebody is having an overdose, it has no negative side effects. If somebody is in cardiac arrest for your arrest, but you are not sure if it’s an overdose, you can administer this nasal spray. If they are overdosing, it reverses it, but if they aren’t having an overdose, it doesn’t have any negative side effects.”

Hutson described an event that recently took place involving naloxone. 

“We had an incident, and without getting into names, we want to protect the identity of the person involved in this. But here in Riverton, we had a young mother who had been recovering from opiates and addiction for a period of time, and unfortunately, she relapsed after quite a significant amount of time of not using opiates,” he said. “She was recovering at her parents’ home; it’s been almost a year. Dispatch received a 911 call, and it was a situation where the mother recently experienced the loss of her child’s father who overdosed on opioids.”

Van Pelt and Perry were the first to arrive on the scene. 

“We get the 911 calls for the overdose that is occurring, and we respond,” Van Pelt said. “We were notified it was a younger female unconscious not breathing. And we entered the home where we found out she lives with her parents and her young son, who was 5 years old, and that she had been nine months sober and living at her parents’ house trying to get her life together, like the chief mentioned, and said she had a really rough week relapsed. Her son came down to a locked room to say good night; her door was locked, and her son listened, and her breathing sounded funny, so he waked his grandparents up, who kicked in the door and noticed she wasn’t breathing and her skin was blue. They were able to get her on her back. 

“We arrived and immediately identified the opioids, and Officer Perry ran to his vehicle quickly to get the Narcan or Naloxone. I administered the medication, and she immediately woke up literally within 10 seconds. And she was alert fighting us off at first, and after some time, she calmed down and talked to me a little more. She told me about her sons’ father and recent death from an overdose, and she was really trying to get her life together for her and her child. I discussed incidents in my own family and issues with heroin. I just want to say I’m really thankful we were able to have that on hand, and we were trying to administer it because it could’ve been a far more situation where a 5-year-old child no longer has a mom or a father.”

An emotional and choked-up Hutson took the podium at the city council meeting and addressed the council and those in attendance saying, “This is the type of policing work we get to do. You know, for me it’s so hard not to get emotional knowing we have officers out there who are responding to save someone’s life. The response we got from this young woman’s parents and grandparents and the praise for the officer’s quick actions to save her life. It is such important work. I mean, imagine a 5-year-old child growing up here in our town without a mother or a father. You just cross your fingers and hope this young mother takes a second chance at life. I want to just thank these officers for representing this police department and making a difference in the community.”